Suicidality, Depression Risk with BPH Drugs Examined
Findings from a retrospective, matched cohort study found a higher risk of self-harm and depression but no increased risk of suicide associated with 5 alpha-reductase inhibitor use compared to unexposed patients. The results of this study are published in JAMA Internal Medicine.
The concern with 5 alpha-reductase inhibitors use and serious psychiatric adverse effects has been raised by patients and regulatory bodies. To assess if there is an increased risk of suicide, self-harm or depression among older men initiating 5 alpha-reductase inhibitor for prostate enlargement, study authors conducted a study of administrative data for 93,197 men (aged ≥66 years) in Ontario, Canada. Qualified patients had to have started a new prescription for a 5 alpha-reductase inhibitor (finasteride or dutasteride) during 2003–2013. These patients were then propensity-matched to an equal number of men who were not prescribed a 5 alpha-reductase inhibitor.
The main outcome measure was suicide; secondary outcomes included self-harm and depression. The data showed adult males who used 5 alpha-reductase inhibitors did not exhibit a significantly increased risk of suicide (hazard ratio [HR] 0.88, 95% CI: 0.53–1.45). The risk of self-harm, however, was significantly higher during the initial 18 months after starting 5 alpha-reductase therapy (HR 1.88, 95% CI: 1.34–2.64), but not thereafter.
The risk of incident depression was also increased during the first 18 months after 5 alpha-reductase inhibitor initiation (HR 1.94, 95% CI: 1.73–2.16) and remained elevated for the rest of the follow-up period (HR 1.22, 95% CI: 1.08–1.87).
Study authors reported the absolute increases in the event rates to be 17 per 100,000 patient-years for suicide and 237 per 100,000 patient-years for self-harm and depression.
Moreover, the type of 5 alpha-reductase inhibitor—finasteride or dutasteride—was not found to significantly alter the observed associations with suicide, self-harm, and depression. Lead author, Blayne Welk, MD, MSc, added, "This is in keeping with postmarketing experience and patient concerns, and discontinuation of the medication in these circumstances may be appropriate."
For more information visit jamanetwork.com.